Oklahoma, 2012

Damaging Winds in Oklahoma, July 7, 2012

July 7, 2012 · NWS TSA · 4 events in 1 county or zone

Thunderstorms developed during the early afternoon hours of the 7th across southeastern Oklahoma. The strongest thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early afternoon hours of the 7th across southeastern Oklahoma. The strongest thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 7, 11:22 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 11:22 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1222 PM CDT SAT JUL 7 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 18Z TAFS... ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THIS
AFTERNOON AND EVENING. PRECIPITATION CHANCES ARE EXPECTED TO
INCREASE ACROSS SOUTHEASTERN OKLAHOMA AND WESTERN ARKANSAS
OVERNIGHT AND INTO SUNDAY MORNING. HAVE HANDLED THIS WITH VCTS
AND PROB30 GROUPS DUE TO UNCERTAINLY ABOUT COVERAGE AND EXACT
LOCATION.

&&

.PREV DISCUSSION... /ISSUED 928 AM CDT SAT JUL 7 2012/

..UPDATE...

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE KEPT THEMSELVES ALIVE
OVERNIGHT AND HAVE INCREASED IN COVERAGE SINCE SUNRISE THIS
MORNING. THIS HAS NECESSITATED INCREASING POPS IN THE FORECAST...
AS WELL AS SKY COVER. IN ADDITION... HAVE LOWERED FORECAST MAXIMUM
TEMPERATURES A COUPLE OF DEGREES AREAWIDE... WITH ADDITIONAL
LOWERING WHERE THE BULK OF RAIN HAS FALLEN DURING THE MORNING
HOURS.

PREV DISCUSSION... /ISSUED 645 AM CDT SAT JUL 7 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN EASTERN OKLAHOMA
AND WESTERN ARKANSAS TODAY AND TONIGHT.  VFR CONDITIONS ARE EXPECTED
OUTSIDE OF THE STORMS.  THERE IS SOME CHANCE THAT IFR VISIBILITIES COULD
DEVELOP LATE TONIGHT...ESPECIALLY IF RAIN DOES FALL AT A TAF SITE.
THE BEST CHANCES FOR IFR CONDITIONS APPEARS TO BE IN WESTERN ARKANSAS.

PREV DISCUSSION... /ISSUED 252 AM CDT SAT JUL 7 2012/

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE PERSISTED ACROSS
NORTHWEST ARKANSAS AND EASTERN OKLAHOMA DURING THE OVERNIGHT
HOURS. A FEW OF THE SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO
THE MORNING HOURS.

TRIPLE DIGIT TEMPERATURES WILL AGAIN BE POSSIBLE ACROSS A GOOD
DEAL OF THE AREA THIS AFTERNOON. HOWEVER...MID AND HIGH LEVEL CLOUDS
MAY KEEP TEMPERATURES DOWN A DEGREE OR TWO. HEAT INDEX VALUES ARE EXPECTED
TO REMAIN BELOW THE HEAT ADVISORY CRITERIA OF 105 ACROSS THE
VAST MAJORITY OF THE AREA THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA BEGINNING TODAY AND CONTINUING THROUGH TUESDAY AS A
MID-LEVEL LOW BECOMES ORGANIZED OVER THE LOWER MISSISSIPPI VALLEY.
A COLD FRONT WILL ALSO MOVE THROUGH THE REGION SUNDAY NIGHT INTO
MONDAY AS THE RIDGE ALOFT BREAKS DOWN AND SHIFTS TO THE WEST ALLOWING
A NORTHWESTERLY FLOW TO BECOME ESTABLISHED OVER THE AREA EARLY
NEXT WEEK.

TEMPERATURES WILL BE NOTICEABLY COOLER BEHIND THE FRONT MONDAY AND
TUESDAY WITH A SLOW WARMING TREND TAKING PLACE LATE NEXT WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, Jul 7, 12:02 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT SAT JUL 7 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
102 PM CDT SAT JUL 7 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET..ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
EVEN WITH SOME RAINFALL TODAY... CONTINUED DRY CONDITIONS ACROSS
THE REGION WILL CREATE A LIMITED FIRE DANGER. BURN BANS REMAINS IN
PLACE FOR A GROWING NUMBER OF COUNTIES.

AND DESPITE THE RAINFALL... HOT CONDITIONS WILL CONTINUE TODAY.
WITH SCATTERED PRECIPITATION IN THE AREA... ADDED HUMIDITY WILL KEEP
HEAT INDICES HIGH AS WELL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MUCH OF
THE REGION THIS AFTERNOON AND OVERNIGHT. THERE IS A RISK OF
DAMAGING DOWNBURST WINDS WITH ANY OF THE STRONGER STORMS. THIS
RISK WILL PEAK DURING MAXIMUM AFTERNOON HEATING AND WILL TAPER OFF INTO
THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT WILL DROP SOUTH ACROSS THE AREA FROM SUNDAY INTO
MONDAY. THUNDERSTORMS ARE LIKELY TO BE SCATTERED ALONG AND AROUND
THE FRONT ON SUNDAY AND MONDAY. WHILE THE OVERALL PATTERN DOES
NOT FAVOR ORGANIZED SEVERE WEATHER... AN ISOLATED STORM OR TWO
COULD PRODUCE WIND GUSTS TO NEAR SEVERE LEVELS. BY TUESDAY THE BEST
CHANCE OF THUNDERSTORMS WILL BE ACROSS SOUTHEAST OKLAHOMA NEAR THE FRONT.
NO HAZARDS ARE EXPECTED DURING THE LAST HALF OF THE UPCOMING WEEK AS
THE FRONT CLEARS THE AREA AND RESULTS IN SEASONABLE TEMPERATURES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 7, 1:28 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT SAT JUL 7 2012

ARZ001-010-019-072015-
BENTON AR-CRAWFORD AR-WASHINGTON AR-
228 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN BENTON...NORTHERN CRAWFORD AND WASHINGTON

AT 228 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM JOHNSON TO 2 MILES WEST OF TUTTLE TO CHESTER...MOVING
WEST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...SILOAM SPRINGS...FAYETTEVILLE...WINSLOW...PRAIRIE
GROVE...CINCINNATI...WEDINGTON...TONTITOWN...MOUNTAINBURG...NATURAL
DAM...AND DEVILS DEN STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3566 9398 3566 9407 3562 9408 3564 9447
      3620 9457 3618 9404 3601 9396
TIME...MOT...LOC 1928Z 107DEG 6KT 3612 9416 3603 9402
          3569 9421
Special weather statement, Jul 7, 1:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT SAT JUL 7 2012

OKZ072-076-072015-
LE FLORE OK-SEQUOYAH OK-
236 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

AT 236 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF ARKOMA TO 5 MILES SOUTHEAST OF ARKOMA
TO 2 MILES NORTHEAST OF JENSON...MOVING WEST AT 10 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
COTTONWOOD...SALLISAW...GANS...MULDROW...ROLAND...MOFFETT...SHADY
POINT...CAMERON...PANAMA...BOKOSHE...ROCK ISLAND...SPIRO...POCOLA...
SCULLYVILLE...BRADEN...COWLINGTON...ARKOMA AND JENSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
GUSTY WINDS MAY PRECEDE THE RAIN BY UP TO 15 MINUTES. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3534 9444 3514 9444 3511 9481 3547 9482
      3546 9444 3540 9443 3535 9443
TIME...MOT...LOC 1936Z 082DEG 9KT 3536 9437 3528 9441
          3521 9441
Special weather statement, Jul 7, 1:44 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
244 PM CDT SAT JUL 7 2012

ARZ029-OKZ076-072030-
LE FLORE OK-SEBASTIAN AR-
244 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 244 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF EXCELSIOR TO 2 MILES SOUTH OF
MIDLAND...MOVING WEST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...POTEAU...HOWE...PATTERSON...HARTFORD...
ARKOLA...MIDLAND AND EXCELSIOR.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
GUSTY WINDS MAY PRECEDE THE RAIN BY UP TO 10 MINUTES.

LAT...LON 3521 9430 3500 9425 3494 9464 3512 9465
      3514 9444
TIME...MOT...LOC 1944Z 073DEG 9KT 3519 9437 3506 9436
Special weather statement, Jul 7, 1:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
250 PM CDT SAT JUL 7 2012

ARZ001-002-010-011-072030-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
250 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN BENTON...CARROLL...NORTHERN MADISON AND NORTHEASTERN
     WASHINGTON

AT 249 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OAK GROVE TO 3 MILES SOUTHEAST OF MAYFIELD...MOVING
WEST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BLUE EYE...OAK GROVE...ROGERS...WAR
EAGLE...GARFIELD...BERRYVILLE...EUREKA SPRINGS...GREEN
FOREST...BEAVER LAKE...HUNTSVILLE...SPRINGDALE...HOBBS STATE PARK
AND WITHROW SPRINGS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3602 9358 3600 9396 3617 9404 3619 9419
      3650 9408 3651 9356 3650 9330 3649 9329
      3625 9329
TIME...MOT...LOC 1949Z 106DEG 6KT 3648 9345 3610 9391
Local storm report, Jul 7, 2:00 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
300 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     FAYETTEVILLE            36.06N 94.16W
07/07/2012                   WASHINGTON         AR   BROADCAST MEDIA

            TREE LIMBS AND POWER LINES DOWN ON WEST DEANE ST.

&&

JBM
Local storm report, Jul 7, 2:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     BARLING                 35.33N 94.30W
07/07/2012                   SEBASTIAN          AR   BROADCAST MEDIA

            LARGE TREE DOWN

&&

JBM

The radar

The Western Arkansas radar (KSRX), 36 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Le Flore

When
July 7, 2:05 PM CST
Where
Le Flore County, Poteau
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Strong thunderstorm wind blew down small trees.

Thunderstorm Wind, Le Flore

When
July 7, 2:30 PM CST
Where
Le Flore County, 2 mi E of Howe
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.950, -94.595

Strong thunderstorm wind blew down a large tree along Morris Creek Road east of Howe.

Thunderstorm Wind, Le Flore

When
July 7, 2:30 PM CST
Where
Le Flore County, 0.42 mi W of Howe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.951, -94.637

Strong thunderstorm wind blew down small trees and power lines.

Thunderstorm Wind, Le Flore

When
July 7, 2:40 PM CST
Where
Le Flore County, Wister
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.970, -94.720

Strong thunderstorm wind blew down small trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399056, 399058, 399061, 399059.